Virginia, 2016Damaging Winds in Virginia, August 17, 2016
August 17, 2016 · NWS RNK · 8 events in 7 counties and zones
A cold front crossed the region with its associated showers and storms. Some of these storms increased to severe levels and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the region with its associated showers and storms. Some of these storms increased to severe levels and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 6:15 AM EST, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 17, 6:15 AM EST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
715 AM EDT Wed Aug 17 2016
.SYNOPSIS...
High pressure centered over the western Atlantic will continue to
provide a moist southwest flow of warm and humid air across the
region today. A weak cold front will drift southeast from the
Ohio Valley tonight and Thursday before stalling just south of
the area on Friday. This boundary will dissipate across the
Carolinas by the end of the week ahead of another cold front that
will approach from the northwest during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Wednesday...
Strong upper ridge extending across the area from offshore will
gradually begin to weaken over the next 24 hours as subtle height falls
take shape to the south of passing Great Lakes 500 mb troffiness. This
should allow a faint surface cold front to drift toward the region
from the northwest this afternoon/tonight although a bit slower
than previous. Added shortwave energy rippling along the boundary
from the west should also act to aid weak lift espcly later today
mountains where models show best low level moisture convergence
under diffluence aloft. This in conjunction with lingering but
rather weak southwest flow should result in better convective coverage
west, with initial development southern Blue Ridge per heating
after any current early morning isolated convection fades, then
moreso far west just ahead of the front and under the wave aloft.
However the mid level flow remains marginal for widespread strong
storms, although enough decent instability/high pwats under
unidirectional flow enough to support bands/clusters of deeper
convection as seen off the Cams ensemble.
Also appears storms could jump east into better CAPES within the
eastern lee trough late espcly if can organize better outflow out
west. This a bit more uncertain so will leave likely pops west
today and high chances east of the Blue Ridge for now. Given
potential for a few slow moving bands could see some training of
storms and given high moisture content potential for heavy rain
exists although threat appears too isolated to pin down a watch
area at this point. Thus only mentioning in the HWO for now along
with the isolated severe threat. High temps not quite as hot as
previous days per earlier clouds/convection, but still likely
topping 90 east, and mid/upper 80s west, pending more widespread
shra/tsra which looks shortly after midday mountains.
Front likely dangles just north of the area overnight with the low
level flow turning more westerly in the wake of the passing shortwave
during the evening. Expect ongoing deeper convection to persist longer
this evening under more support aloft and residual eastern instability
as convection heads east off the ridges. Thus maintaining some decent
chance to low likely pops through midnight before tapering as the
impulse passes and the boundary layer stabilizes. However appears
lingering westerly flow to keep some weak convergence going west
where will hold onto chance pops through late tonight and cut to
isolated or less by daybreak in the east. Lows again similar to
many of the past few with 60s mountains to lower 70s east.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...
A slow moving frontal boundary will drift southeast across the
mountains Thursday, linking up with a lee trough over the piedmont
by the evening. Some models have this boundaries stalling and
remaining over the piedmont into Friday. A few models are pushing
this boundary south into northern North Carolina. It is crucial to
know where this boundary resides over the next couple of days to
know where to place the higher PoPs. As short waves track along this
boundary, scattered light showers will pass north while moderate
showers and thunderstorms track east, south of this line. Cloud
cover may be extensive Thursday morning to limit severe potential,
but the stronger storms will be to the south. For now, will place
the higher chance PoPs (40-50%) along and south of the Virginia-
North Carolina border, 20-30% north. If a fair amount of strong
convection forms Thursday, they may help drive this boundary farther
south on Friday. Temperatures will be somewhat cooler and a west
wind will help lower humidity level, at least for a day. An upper
level trough begins to track across the northern plains Saturday
allow heights to increase over the region again. Isolated to
scattered showers and thunderstorms will once again pepper the area
this weekend.
Temperatures will warm to seasonal levels each afternoon while
remaining muggy with areas of fog each night.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 150 PM EDT Tuesday...
The central CONUS trough, will continue to deepen and head east.
Guidance yesterday was hinting at Sunday, but the latest guidance
has more of a Monday arrival time for its associated cold front into
our region. Anticipate a trend for increasing chances of
precipitation in advance this feature.
With lowering heights, and more cloud cover and precipitation,
temperatures will be slightly cooler Saturday through Monday as
compared to Thursday and Friday. Readings still will be slightly
above normal for this time of year, especially in regards to the low
temperatures. On Tuesday, anticipate cooler temperatures in the wake
of the cold front. Temperatures will be slightly below normal.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EDT Wednesday...
Still have a few showers along the KMKJ-KLWB corridor that should
finally dissipate as they move east during the next hour.
Otherwise fog has remained limited to areas mainly southwest of
the taf locations given more clouds over the west and light mixing
along the ridges. Could still see a period of lower MVFR
cigs/vsbys, espcly around KLWB/KBCB through mid morning before
things mix out to VFR across the region this morning. May also
need to include a VCSH around KBLF/KLWB pending release coverage.
Otherwise a weak surface cold front to the northwest will
gradually drift southeast toward the region later today allowing
better moisture convergence espcly mountains during the afternoon.
As such will see an uptick in storms this afternoon mainly Blue
Ridge west as guidance has again delayed development down a bit
given slowness of the boundary to shift east. Thus included more
in the way of prevailing MVFR in tsra at both KBLF/KLWB Wednesday
afternoon, and shra with vcts for now at KROA/KBCB, while slowing
down timing a little. Also things appear slower to develop out
east where more isolated nature to convection still supports only
a VCTS mention at KLYH/KDAN for now. As storms evolve this
afternoon will fine tune the forecast, amending as necessary. With
high moist environment storms will bring MVFR to IFR conditions if
they move over an airport along with gusty winds in spots.
Showers and storms look to linger into late this evening as a weak
disturbance crosses the region so including either a VCSH or
prevailing MVFR/VFR in shra until around midnight. Once convection
fades should see more in the way of fog overnight espcly where
heavier rainfall occurred earlier. However the degree of lingering
cloud cover a bit iffy in regards to dense fog formation, but
think the valleys including KLWB/KBCB have a better shot at LIFR
overnight, with MVFR or worse in spots pending earlier rainfall.
Extended aviation discussion...
For Thursday and beyond, the area of high pressure along the
southeast Atlantic coast is expected to weaken. This will allow a
frontal system to begin moving south into the region, resulting
in an increased coverage of showers/thunderstorms with attendant
periods of MVFR to IFR cigs/vsbys. Early morning low clouds and
fog will likely be on the increase also. Friday will offer the
best break in this pattern with the better probability of
precipitation moving into North Carolina. Confidence is medium to
low on this short-lived drier weather. The chance of showers and
thunderstorms returns on Saturday into Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Aug 17, 2:55 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EDT WED AUG 17 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-180800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
355 AM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO
THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION
VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING
WHERE THE STRONGER STORMS PERSIST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 11:32 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EDT WED AUG 17 2016
NCZ018-171700-
WATAUGA-
1232 PM EDT WED AUG 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
WATAUGA COUNTY...
AT 1231 PM EDT...STRONG THUNDERSTORMS PRODUCING HEAVY DOWNPOURS WERE
CLUSTERED OVER GRANDFATHER MOUNTAIN STATE PARK...MOVING NORTHEAST AT
10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
FOSCOE...
AND TODD.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3633 8161 3627 8157 3628 8155 3624 8148
3620 8146 3614 8150 3612 8154 3612 8171
3611 8181 3616 8183 3619 8185 3619 8186
TIME...MOT...LOC 1631Z 243DEG 7KT 3611 8178
JJMSpecial weather statement, Aug 17, 11:43 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT WED AUG 17 2016
VAZ015-016-171715-
CARROLL-GRAYSON-
1243 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GRAYSON AND WEST CENTRAL CARROLL COUNTIES...
AT 1242 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WAS
LOCATED OVER SPRING VALLEY...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FRIES...
BYLLESBY...
AND SPRING VALLEY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3667 8106 3672 8109 3682 8094 3671 8087
3669 8093
TIME...MOT...LOC 1642Z 243DEG 7KT 3673 8103
JJMSpecial weather statement, Aug 17, 11:52 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT WED AUG 17 2016
NCZ001-002-019-171715-
WILKES-ASHE-ALLEGHANY-
1252 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL WILKES...SOUTHWESTERN ALLEGHANY AND SOUTHEASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...
AT 1251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAUREL SPRINGS...
GLENDALE SPRINGS...
MC GRADY...
SCOTTVILLE...
AND DOUGHTON PARK.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3628 8137 3639 8144 3654 8128 3638 8113
TIME...MOT...LOC 1651Z 243DEG 7KT 3636 8139
JJM
Special weather statement, Aug 17, 11:58 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT WED AUG 17 2016
NCZ018-171730-
WATAUGA-
1258 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WATAUGA COUNTY...
AT 1257 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED NEAR
GRANDFATHER MOUNTAIN STATE PARK...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
BLOWING ROCK IN CALDWELL COUNTY...
AND AHO.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3621 8164 3626 8152 3624 8148 3623 8147
3620 8146 3618 8148 3614 8150 3612 8154
3612 8171 3611 8181
TIME...MOT...LOC 1657Z 243DEG 7KT 3609 8177
JJMSpecial weather statement, Aug 17, 12:13 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT WED AUG 17 2016
NCZ001-002-019-171800-
WILKES-ASHE-ALLEGHANY-
113 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN WILKES...WESTERN ALLEGHANY AND SOUTHEASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...
AT 112 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED NEAR
GLENDALE SPRINGS...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAUREL SPRINGS...
WILBAR...
TRAPHILL...
MC GRADY...
AND GLENDALE SPRINGS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS TRAINING
THUNDERSTORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3625 8133 3640 8145 3654 8122 3634 8100
TIME...MOT...LOC 1712Z 249DEG 12KT 3635 8133
JJM
Special weather statement, Aug 17, 12:15 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT WED AUG 17 2016
VAZ012-015-016-171745-
WYTHE-CARROLL-GRAYSON-
115 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GRAYSON...SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL
COUNTIES AND THE CITY OF GALAX...
AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FRIES...
IVANHOE...
AND WOODLAWN.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS TRAINING STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3664 8104 3680 8110 3689 8084 3670 8072
3666 8086
TIME...MOT...LOC 1715Z 249DEG 12KT 3675 8098
JJMThunderstorm Wind, Carroll
- When
- August 17, 12:38 PM EST
- Where
- Carroll County, 2.66 mi NE of Gladeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -80.870
Thunderstorms blew a large oak tree down, along with a large limb from another large tree. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- August 17, 2:50 PM EST
- Where
- Henry County, Martinsville Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.630, -80.020
Thunderstorm winds blew a tree down along Airport Road. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- August 17, 2:54 PM EST
- Where
- Bedford County, 1.3 mi ENE of Shady Grove to 1.1 mi W of Irving
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.330, -79.700
Thunderstorm winds blew three trees down southeast of Montvale. The downed trees were located in the the following locations: the 6400 block of Quarterwood Road, the 2700 block of Quarles Road, and the 3400 block of Quarles Road. Damage values are estimated.
Thunderstorm Wind, Franklin
- When
- August 17, 3:10 PM EST
- Where
- Franklin County, Snow Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -79.750
Thunderstorm winds blew multiple trees down in the Snow Creek area. Damage values are estimates.
Thunderstorm Wind, Bedford
- When
- August 17, 3:49 PM EST
- Where
- Bedford County, 1.49 mi NNE of Boonsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.470, -79.260
Thunderstorm winds blew one tree down along Holcomb Rock Road. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- August 17, 4:14 PM EST
- Where
- Amherst County, 0.88 mi SE of Sardis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.620, -79.110
Thunderstorm winds blew one tree down along Lexington Parkway. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- August 17, 4:30 PM EST to 4:36 PM EST
- Where
- Halifax County, 2.14 mi NNW of Stovall to 1.79 mi ENE of Stovall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.030, -79.040
Thunderstorm winds blew one tree down in the 3000 block of Bull Creek Road and another tree down just off Stage Coach Road. Damage values are estimated.
Thunderstorm Wind, Bath
- When
- August 17, 4:33 PM EST to 4:35 PM EST
- Where
- Bath County, 0.94 mi S of Shakerag to 0.54 mi E of Warm Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.057, -79.803
Thunderstorm winds blew a tree down on Bee Town Road and other tree down along Route 39. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016$30,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$19,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Wind in West Virginia, August 17, 2016$15,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
- Damaging Winds in Virginia, August 17, 201652 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657152, 657146, 657147, 657145, 657149, 657148, 657150, 657151.